Alert archive / Georgia / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 6, 2024, 8:20 PM EDT for Burke County, Richmond County, Georgia; Aiken County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2024, 8:20 PM EDT (00:20 UTC)
- Expired
- Jul 6, 2024, 10:52 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burke County, GA, Richmond County, GA, Aiken County, SC
The radar
The Columbia radar (KCAE), 118 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:25 PM EDT | FLASH FLOOD | 7 Sse Hephzibah, GA | Burke County Dispatch reported flash flooding on W Four Points Rd in four different spots. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846
WGUS52 KCAE 070020
FFWCAE
GAC033-245-SCC003-070330-
/O.NEW.KCAE.FF.W.0007.240707T0020Z-240707T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
820 PM EDT Sat Jul 6 2024
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Northwestern Burke County in east central Georgia...
Richmond County in east central Georgia...
Southwestern Aiken County in central South Carolina...
* Until 1130 PM EDT.
* At 820 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
North Augusta, Waynesboro, Fort Eisenhower, Augusta, Hephzibah,
McBean, South Augusta, Augusta Regional Airport, Glendale, Augusta
Mall, Daniel Field, Midtown, Summerville, Gough, Blythe,
Keysville, Ellwood, Diamond Lakes Regional Park, Pea Patch
Aerodrome and Miles Park.
This includes the following highways...
Interstate 520 in South Carolina between mile markers 16 and 17.
Interstate 520 in Georgia between mile markers 2 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
&&
LAT...LON 3331 8221 3343 8219 3350 8202 3349 8194
3345 8188 3329 8181 3322 8183 3316 8188
3308 8200 3305 8220 3307 8229 3315 8227
3323 8223 3326 8226 3328 8230
FLASH FLOOD...RADAR INDICATED
$$
PL1 follow-up statement
599
WGUS72 KCAE 070252
FFSCAE
Flash Flood Statement
National Weather Service Columbia SC
1052 PM EDT Sat Jul 6 2024
GAC033-245-SCC003-070302-
/O.CAN.KCAE.FF.W.0007.000000T0000Z-240707T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burke GA-Richmond GA-Aiken SC-
1052 PM EDT Sat Jul 6 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN BURKE, RICHMOND
AND SOUTHWESTERN AIKEN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures. A Flood
Advisory remains in effect until 1145p to cover any remnant aerial
flooding that remains across the area.
&&
LAT...LON 3331 8221 3343 8219 3350 8202 3349 8194
3345 8188 3329 8181 3322 8183 3316 8188
3308 8200 3305 8220 3307 8229 3315 8227
3323 8223 3326 8226 3328 8230
$$
PLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 8:12 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 6, 8:12 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Columbia SC 812 PM EDT Sat Jul 6 2024 .SYNOPSIS... Moisture increases, with scatter to numerous showers and thunderstorms expected through the weekend. Above normal temperatures are expected again, with Heat Index values above 100 each day through next week. Atmospheric moisture remains high through the long term supporting a chance of showers and thunderstorms each day. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Widespread showers and thunderstorms are ongoing across the region, currently impacting the CSRA most significantly. Flash flooding is a definite threat with this activity as hourly rainfall rates per obs and radar have exceeded 3" per hour in the heaviest rain today. So will continue to watch this as PWs (per SPC Mesoanalysis) are exceeding 2.5" in this part of the forecast area. Storm motion is slow and with southwesterly flow aloft and plenty of converging boundaries, storms have been training this afternoon and evening. Do expect this activity to gradually wind down into a more stratiform precip by the middle of the night but it isn't out of the question that showers hang around all night in isolated places given copious moisture. Temps should bottom out in the mid 70s tonight. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Key message(s) - Not quite as hot with an increase in convective activity. Surface boundary stalled across the area will be the primary focusing mechanism for afternoon shower and thunderstorm develop once again on Sunday. Upper trough sets up across the middle of the U.S., with the southeastern States still on the western edge of the Atlantic Ridge aloft. Southwesterly winds aloft begin bringing more Gulf moisture into the area. By Monday the surface boundary will dissipate, and the main focus will be from left over convective boundaries, along with possible sea-breeze activity. Temperatures will cool slightly with the expected increase in cloud cover through the period, but will still be from around 90 to the middle 90s. Heat index around 100 both days. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Key Message(s) - Continued with a more typical summertime weather pattern. Pattern will be somewhat stagnant aloft through the period. Upper trough remains across the middle of the country, with our area on the western portions of western Atlantic ridge. This general pattern will keep upper winds more out of the southwest, bringing Gulf moisture towards the region, while at the surface winds will be more out of the south to southeast allowing Atlantic moisture to move inland. Triggers for any afternoon convection will be inland moving sea-breeze and associated outflows moving in from the east, along with potential for lee- side trough over the west. There should be more cloud cover move across the region each day, so afternoon highs are expected to stay away from the century mark, with readings mainly in the lower to middle 90s. However with all the moisture in low- levels, heat index values will be able to rise back above 100 degrees through much of the period. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... VFR conditions through much of the TAF forecast period with restrictions in afternoon convection and early morning fog/stratus possible. Showers and thunderstorms continue to develop and move across the area with areas which previously cleared now having another round of convection. With copious amounts of moisture over the area expect the showers and thunderstorms to continue for the next couple of hours as boundaries intersect and create new cells. Will continue to handle the thunder with a TEMPO for the next couple hours with the activity should diminishing around midnight. Next concern will be for stratus and fog development as the moisture becomes trapped under the inversion. Cigs restrictions are more likely and have remained with MVFR cigs however there is potential for IFR cigs. Much will depend on the rainfall and ending time of the convection so will continue to monitor. Restrictions will mix out by 14z and with heating expect another day of convection across the terminals. Have included VCSH at all terminals from 18z through the end of the period and will adjust as confidence in timing and coverage increase. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnally driven showers and thunderstorms each day. Sunday is expected to have the highest coverage in the extended period. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
In the hours before
Special weather statement, Jul 6, 4:59 PM EDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
459 PM EDT Sat Jul 6 2024
SCZ016-022-062145-
Chesterfield SC-Kershaw SC-
459 PM EDT Sat Jul 6 2024
...A strong thunderstorm will impact portions of western Chesterfield
and northeastern Kershaw Counties through 545 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mt Pisgah, or 20 miles northwest of Hartsville, moving northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carolina Sandhills Wildlife Refuge, Mt Pisgah, Jefferson, and Bay
Springs Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3443 8037 3449 8048 3461 8043 3461 8041
3463 8042 3475 8037 3462 8008
TIME...MOT...LOC 2059Z 209DEG 12KT 3453 8038
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SLSpecial weather statement, Jul 6, 5:10 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
510 PM EDT Sat Jul 6 2024
SCZ020-062200-
Newberry SC-
510 PM EDT Sat Jul 6 2024
...A strong thunderstorm will impact portions of northwestern
Newberry County through 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Joanna, or 11 miles west of Newberry, moving northeast
at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newberry, Newberry County Airport, Newberry County Detention Center,
Bush River Fire Station, Belfast Wildlife Management Area, and
Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3429 8161 3424 8182 3431 8189 3432 8185
3433 8185 3435 8183 3435 8181 3441 8175
3444 8173 3443 8173
TIME...MOT...LOC 2110Z 243DEG 6KT 3430 8181
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SLSpecial weather statement, Jul 6, 5:20 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Columbia SC
520 PM EDT Sat Jul 6 2024
GAZ040-063>065-SCZ018-025-026-030-062200-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-McCormick SC-
Saluda SC-Edgefield SC-
520 PM EDT Sat Jul 6 2024
...Strong thunderstorms will impact portions of northwestern
McDuffie, Columbia, southeastern Lincoln, central Richmond,
Edgefield, southwestern Saluda, west central Aiken and eastern
McCormick Counties through 600 PM EDT...
At 519 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Edgefield to near Harlem.
Movement was northeast at 10 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Augusta, Grovetown, Evans, Fort Eisenhower, Martinez,
Belvedere, Edgefield, McCormick, Harlem, Johnston, Ridge Spring,
South Augusta, Clarks Hill Recreation Area, Edgefield County Airport,
Mistletoe State Park, Summerville, Augusta Mall, Daniel Field,
Village Plaza Shopping Center, and Augusta National Golf Club.
This includes the following highways...
Interstate 20 in Georgia between mile markers 175 and 201.
Interstate 20 in South Carolina between mile markers 0 and 7.
Interstate 520 in Georgia between mile markers 1 and 6.
Interstate 520 in South Carolina near mile marker 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3361 8261 3365 8257 3364 8256 3366 8251
3365 8249 3371 8252 3401 8224 3397 8218
3399 8215 3398 8205 3395 8203 3398 8200
3390 8162 3331 8214
TIME...MOT...LOC 2119Z 227DEG 9KT 3389 8203 3348 8230
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CAELocal storm report, Jul 6, 5:40 PM EDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
540 PM EDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Flash Flood 3 NNW Martinez 33.56N 82.11W
07/06/2024 Columbia GA Law Enforcement
Columbia County Dispatch reports a creek
overflowing Furys Ferry Rd at Southern Pines
Dr.
&&
gplLocal storm report, Jul 6, 6:17 PM EDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
617 PM EDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Tstm Wnd Dmg 5 WNW Silverstreet 34.26N 81.80W
07/06/2024 Newberry SC 911 Call Center
Newberry County dispatch reported a tree
down on Sandy Run Creek Road. No cross
street given. Time estimated by radar.
&&
SLLocal storm report, Jul 6, 7:17 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
717 PM EDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Flash Flood 5 NW Evans 33.57N 82.19W
07/06/2024 Columbia GA Emergency Mngr
Columbia County Emergency Management
reported flash flooding at the intersection
of Williams Few Parkway and Washington Rd in
Evans.
&&
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Richmond | 53 min |
Nearby
Flash Flood Warnings in Georgia, 2024Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.